California, 2005Flash Flood in California, February 22, 2005
February 22, 2005 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 2:05 PM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 22, 2:05 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PST TUE FEB 22 2005
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND
THUNDERSTORMS THROUGH THIS EVENING AND OVERNIGHT TONIGHT.
WATERSPOUTS AND BRIEF TORNADOES WILL BE POSSIBLE IN THE STRONGEST
STORMS...ALONG WITH HAIL AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE
THROUGH WEDNESDAY BEFORE THE UPPER LOW MOVES EAST INTO ARIZONA
THURSDAY. THE WEATHER LOOKS MOSTLY DRY FRIDAY THROUGH SUNDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
TORNADO WATCH ISSUED AFTER COORDINATION WITH STORM PREDICTION CENTER
AND OXNARD OFFICE. INSOLATION ALONG THE COASTAL AREAS HAS ADDED TO
DESTABILIZATION WITH CAPE VALUES NOW OVER 1000 J.KG. 12Z NKX
SOUNDING SHOWED A LIFTED INDEX OF -3.2 AT 12 AND MSAS SURFACE
COMPUTED LI AT 21Z WAS -5.0 OVER THE OUTER WATERS. 500 MB TEMPS WERE
-23C WHICH IS 5 DEGREES COLDER THAN MONDAY MORNING.
FUNNEL CLOUDS WERE REPORTED IN SAN DIEGO AND ORANGE COUNTIES AROUND
11 AM THIS MORNING. AT 1 PM CONVECTIVE CELLS OFF THE COAST MOVING
RAPIDLY NORTHEAST. RADAR SRM VELOCITY SHOWED LOW AND MID LEVEL
CIRCULATION SIGNATURES SO THERE IS A REAL THREAT FOR
WATERSPOUTS...FUNNEL CLOUDS AND BRIEF TORNADOES. BEST CHANCE FOR
FUNNELS WILL BE WITH ANY RIGHT MOVERS...I.E. CELLS MOVING MORE EAST
THAN NORTH.
AT 21Z THE CONVECTIVE CLOUDS TOPS WERE -45C IN AN EXPANDING LINE
EXTENDING SOUTHWARD FROM ORANGE COUNTY ACROSS THE COASTAL WATERS.
DIFFLUENT FLOW AHEAD OF A STRONG SHORTWAVE ALONG WITH FAVORABLE LFQ
90 KT JET AT 300 MB WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE
THROUGHOUT THE EVENING. COLD AIR ALOFT WILL INCREASE THE CHANCES FOR
LARGE HAIL.
HEAVY RAIN RATES FROM 1/2 TO 3/4 OF AN INCH PER HOUR ARE LIKELY WITH
THIS LINE OF STORMS AS IT MOVES INLAND INCREASING THE CHANCES FOR
HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT.
LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH
WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ
BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW
LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.
WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN
THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS THURSDAY AND
FRIDAY.
OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST
OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY.
SO MOST OF THE WEEKEND LOOKS DRY.
THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM
OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN
SOUTHERN CALIFORNIA BY MIDWEEK.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSPSSGX.
FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT
UNTIL WEDNESDAY MORNING FOR ALL OF SOUTHWEST CALIFORNIA...
SEE LAXFFASGX...LAXFLSSGX.
WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.
SNOW ADVISORY REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.
HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 2 PM WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...
SEE LAXCFWSGX.
POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
CONTINUES THROUGH WEDNESDAY MORNING
FOR THE COASTAL WATERS...
SEE LAXMWSSGX.
&&
MOEDE
Hazardous weather outlook, Feb 22, 2:00 PM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST TUE FEB 22 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
200 PM PST TUE FEB 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION
WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY
INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED
THUNDERSTORMS AND POSSIBLE FLOODING. SEVERE THUNDERSTORMS AND A FEW
TORNADOES ARE POSSIBLE THROUGH EARLY EVENING.
A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A
BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET
ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT
WEEK.
.DAY ONE... TODAY THROUGH TONIGHT.
TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSEL0.
FLOOD WATCH UNTIL WEDNESDAY MORNING...
SEE LAXFFASGX.
WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.
SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...
SEE LAXWSWSGX.
HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY...
SEE LAXCFWSGX.
POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL
WATERS...
SEE LAXMWSSGX.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY.MORE HEAVY RAIN
AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER
PACIFIC STORM.
.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
THIS AFTERNOON AND EARLY EVENING.
PURPURA
In the hours before
Local storm report, Feb 22, 12:24 PM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FUNNEL CLOUD SAN DIEGO 32.72N 117.16W
02/22/2005 SAN DIEGO CA TRAINED SPOTTER
FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO.
&&
HORTONLocal storm report, Feb 22, 12:30 PM PST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FUNNEL CLOUD SAN DIEGO 32.72N 117.16W
02/22/2005 SAN DIEGO CA TRAINED SPOTTER
FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO NEAR
INTERSTATE 5 AND BALBOA AT 1041 AM AND DISSIPATED AT 1043
AM.
&&
HORTONSpecial weather statement, Feb 22, 2:30 PM PST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST TUE FEB 22 2005
CAZ042-043-048-050-230200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
230 PM PST TUE FEB 22 2005
...A TORNADO WATCH CONINUES FOR COASTAL AREAS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS UNTIL 6 PM TODAY...
THIS TORNADO WATCH INCLUDES ORANGE COUNTY...THE INLAND EMPIRE...THE
COAST AND VALLEYS OF SAN DIEGO COUNTY...AND THE ORANGE AND SAN DIEGO
COUNTY COASTAL WATERS. THIS WATCH ALSO INCLUDES PORTIONS OF LOS
ANGELES...VENTURA...AND SANTA BARBARA COUNTIES AND THE ADJACENT
COASTAL WATERS.
AS OF 230 PM...NO TORNADOES OR SEVERE THUNDERSTORMS HAVE BEEN
REPORTED. HOWEVER...CONDITIONS REMAIN FAVORABLE THROUGH THE
REMAINDER OF THE AFTERNOON FOR SEVERE THUNDERSTORMS AND TORNADOES.
AREAS PARTICULARLY AT RISK ARE THE COASTAL AREAS OF SAN DIEGO AND
ORANGE COUNTY.
IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON
THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH
AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS
STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
MARTIN/PURPURA
Local storm report, Feb 22, 2:43 PM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
243 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM WATER SPOUT 10 W NEWPORT BEACH 33.61N 118.08W
02/22/2005 XXX XX CO-OP OBSERVER
LIFEGUARD REPORT
0240 PM FUNNEL CLOUD 2 W DANA POINT 33.46N 117.73W
02/22/2005 XXX XX CO-OP OBSERVER
LIFEGUARD REPORT
&&
PURPURALocal storm report, Feb 22, 3:22 PM PST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST NEWPORT BEACH 33.61N 117.91W
02/22/2005 68 MPH ORANGE CA TRAINED SPOTTER
REPORTED BY LIFEGUARD
&&
PURPURALocal storm report, Feb 22, 3:32 PM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST NEWPORT BEACH 33.61N 117.91W
02/22/2005 68 MPH ORANGE CA COUNTY OFFICIAL
NEWPORT BEACH LIFEGUARDS REPORT.
&&
BNDFlash Flood, Riverside
- When
- February 22, 5:00 PM PST to 6:00 PM PST
- Where
- Riverside County, Lake Elsinore
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.700, -117.300
Flash Flooding was reported along Grand and Highway 74 in Lake Elsinore.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, February 22, 2005$75,000 · 1 event
- Flash Flood in California, February 22, 2005$30,000 · 1 event
- Flash Flood in California, February 22, 2005$30,000 · 1 event
- Flash Flooding and Hail in Texas, February 22 to 23, 20054.25 in hail · 17 events
- Flash Flood in California, February 22, 2005$20,000 · 1 event
- Hail in Texas, February 22, 20051 in hail · 12 events
- Flash Flood and Hail in Texas, February 22 to 23, 20051.75 in hail · 12 events
- Damaging Wind in California, February 22, 2005$15,000 · 59 kt wind · 1 event
- Hail in Louisiana, February 22, 20051 in hail · 7 events
- Hail in Mississippi, February 22, 2005$5,000 · 1.75 in hail · 6 events
- Hail in Texas, February 22, 20051.25 in hail · 6 events
- Dense Fog in Kansas, February 22, 20054 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441766.